What is the cause of side effects with Low Dose Naltrexone (LDN)?
I have one patient who has fibromyalgia and possible lupus. She has had significant improvement in her joint pain, sleeping, etc. and we're only at the 1.5 mg dose. She can't tolerate much higher. At the 2.5 mg dose she started to develop eye pain and twitching. Has this been seen before in LDN, and if so, what do we think the cause of it is?
In fibromyalgia and chronic fatigue syndrome, we do recommend starting at 0.5 mg and gradually building up over a long period of time because at each individual step of increasing the dose, you can get a reaction. You can get headaches, feelings of flu-like symptoms, random events like this; sleeping issues or eye pain, and twitching.
It can be that the release of dopamine and/or endorphins is just too intense for that patient, after all, they've been deficient in those for far too long.
When that happens, we would say halve the dose. Do that for maybe two to three weeks, and then gradually increase again every week or every two weeks at no more than 0.5 mg a week.
I think if you do that, you'll probably find that the patient will manage to get above 2.5 mg. If you take it very, very gently, you can probably get to 3 or 4.5 mg and get the full benefit.